Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 23, 2005, 3:45 AM PDT for San Diego County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 3:45 AM PDT (10:45 UTC)
- Expired
- Jul 23, 2005, 5:00 AM PDT
- In force
- 75 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 59 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 231046 FFWSGX CAC073-231200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 345 AM PDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 500 AM PDT. * AT 345 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAINFALL REPORTS INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RANCHITA...OR ABOUT 31 MILES NORTHEAST OF LAKESIDE. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING WEST AT 10 MPH. * THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR... JULIAN BY 400 AM PDT. RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE POSSIBLE IN THE WARNED AREA. MUDSLIDES AND FLASH FLOODING ARE POSSIBLE IN THE BURN AREAS WEST OF JULIAN. HIGHWAYS 79 AND 78 COULD BE AFFECTED. LAT...LON 3299 11631 3328 11629 3330 11670 3301 11665 $$ MACKECHNIE
1 follow-up statement
000 WGUS76 KSGX 231159 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 459 AM PDT SAT JUL 23 2005 CAC073-231209- SAN DIEGO CA- 459 AM PDT SAT JUL 23 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL SAN DIEGO COUNTY EXPIRES AT 500 AM PDT... LAT...LON 3285 11681 3293 11693 3288 11710 3272 11704 $$ MACKECHNIE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 AM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 23, 2:35 AM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE SAN DIEGO CA 235 AM PDT SAT JUL 23 2005 .SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 800 PM TODAY FOR THE MOUNTAINS AND DESERTS. THE MOIST FLOW WILL DECREASE STARTING TUESDAY...SO THE THUNDERSTORMS WILL BE LESS FREQUENT...AND WEAK TROUGHING OVER THE EAST PACIFIC COULD BRING AN END TO THE THUNDERSTORMS AND SLIGHT COOLING LATE IN THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A RATHER STRONG EASTERLY WAVE...FROM THE REMNANTS OF EMILY...IS MOVING OVER NORTHWESTERN SONORA/NORTHEASTERN BAJA...AND THIS...COMBINED WITH WIDESPREAD HIGH SURFACE DEW POINTS AND HIGH RH VALUES IN MOST OF THE 1000-500 MB COLUMN...IS RESULTING IN NOCTURNAL TSTORMS. THE TSTORMS ARE PULSE TYPE AND THUS ARE IN A PATCHY PATTERN...BUT LOCAL/BRIEF HEAVY RAINS ARE OCCURRING NEVERTHELESS...THOUGH THE TREND IN THE PAST HOUR HAS BEEN TOWARDS LESS OF THE HEAVIEST RAINS. A FEW TSTORMS HAVE PROPAGATED INTO THE SAN DIEGO COUNTY COASTAL AREAS...THOUGH THIS IS GENERATING MORE LIGHTNING THAN RAIN. THIS PATCHY TSTORM PATTERN WILL LIKELY CONTINUE TODAY...BUT THE INTENSITIES WILL INCREASE DUE TO AT LEAST SOME SUNSHINE IN BETWEEN THE TSTORMS TO FURTHER DESTABILIZE THE ATMOSPHERE. FLASH FLOODING WILL BE POSSIBLE ANYWHERE IN THE MTNS/DESERTS TODAY...SO A WATCH HAS BEEN ISSUED. DUE TO THE WAVE...EAST WINDS WILL INCREASE TO 20 KT AT 500 MB...SO THAT WILL CONTINUE TO SEND SOME OF THE ACTION WEST OF THE MTNS. MOISTURE WILL BE MORE THAN ENOUGH FOR WIDESPREAD TSTORMS IN THE MTNS/DESERTS THROUGH MONDAY WHEN THE EASTERLY WAVE WILL FINALLY MOVE OUT TO SEA...BUT THE KEY TO HOW MUCH HEAVY RAIN OCCURS WILL BE THE AMOUNT OF HIGH CLOUDS. IF HIGH CLOUDS ARE TOO HEAVY IN THE COVERAGE...THEN HEAVY RAIN WILL BE LESS WIDESPREAD. MODERATE TO THICK CLOUD COVER COULD KEEP THE MTNS/DESERTS COOLER AT TIMES WHICH COULD DISRUPT THE SEA BREEZE AND CREATE SOME SURPRISE HEAT NEAR THE COAST. SO...COASTAL TEMPS WILL BE TOUGH TO PREDICT THE NEXT FEW DAYS. A CURRENT WEAK EDDY...WHICH IS CONTRIBUTING TO PATCHY COASTAL LOW CLOUDS...COULD KEEP THE COAST COOLER. THUS...I WILL GENERALLY GO WITH A MODERATE SOLUTION FOR TEMPS...MOSTLY IN THE 80S NEAR THE COAST WITH 90S IN COASTAL VALLEYS. MORE ONSHORE FLOW SHOULD BRING COOLING MID-LATE WEEK...AND A TREND TOWARDS TROUGHING OVER THE E PAC SHOULD BRING MORE OF A SW FLOW ALOFT FOR A GRADUAL DECREASE IN TSTORM ACTIVITY FROM TUE-THU AND BEYOND. && AVIATION... THUNDERSTORMS DEVELOPING OVER ENTIRE AREA. THEY ARE DEVELOPING TO THE WEST AND WILL BE ON OR NEAR THE COAST EARLY THIS MORNING. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WEST TOWARD THE COAST THROUGH TODAY. SOME STORMS WILL HAVE HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. TOPS NEAR 40000 FT OR HIGHER. A COASTAL EDDY BEGAN LAST NIGHT AND THE MARINE LAYER HAS REDEVELOPED WITH SOME LOW CLOUDS MOVING INTO THE COAST. THE EDDY IS EXPECTED TO CONTINUE THROUGH SUNDAY BUT LOW CLOUDS WILL REMAIN NEAR THE COAST AND EVAPORATE BY MID MORNING. SOME BRIEF MVFR CONDITIONS ARE POSSIBLE WITH THE LOW CLOUDS AND FOG AND ALSO WITH THE THUNDERSTORMS WITH POSSIBLE IFR IN THE HEAVIER SHOWERS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX. && PUBLIC...MAXWELL AVIATION...WHITLOW
Hazardous weather outlook, Jul 23, 12:45 AM PDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1245 AM PDT SAT JUL 23 2005 CAZ056-058-231100- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 1245 AM PDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR RIVERSIDE COUNTY MOUNTAINS SAN DIEGO COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FLASH FLOOD WATCH UNTIL 8 PM SATURDAY. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. CAZ055-060-061-062-231100- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1245 AM PDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS APPLE AND LUCERNE VALLEYS COACHELLA VALLEY SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FLASH FLOOD WATCH UNTIL 8 PM SATURDAY. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. CAZ048-050-231100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 400 PM PDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE SAN DIEGO COUNTY VALLEYS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ042-043-057-231100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SANTA ANA MOUNTAINS AND FOOTHILLS- 400 PM PDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY COASTAL AREAS SAN DIEGO COUNTY COASTAL AREAS SANTA ANA MOUNTAINS AND FOOTHILLS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. HORTON/MAXWELL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:19 PM PDT | Flash Flood Warning | SGX | San Bernardino | 26 min |
| Jul 22, 7:35 PM PDT | Flash Flood Warning | SGX | San Diego | 40 min |
| Jul 23, 12:21 AM PDT | Flash Flood Warning | SGX | San Diego | 99 min |
| Jul 23, 1:00 AM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 60 min |
| Jul 23, 1:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Jul 23, 1:46 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Jul 23, 2:09 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Jul 23, 2:15 PM PDT | Tornado Warning | SGX | Riverside | 30 min |
| Jul 23, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 46 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.